Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Des Moines, IA

July 12, 2017Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 12, 2017, 3:40 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 3:40 PM CDT (20:40 UTC)
Expired
Jul 12, 2017, 4:07 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:48 PM CDTHAIL 0.88Yale, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KDMX 122040
SVRDMX
IAC049-077-122130-
/O.NEW.KDMX.SV.W.0243.170712T2040Z-170712T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
340 PM CDT WED JUL 12 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Guthrie County in west central Iowa...
  Northwestern Dallas County in central Iowa...

* Until 430 PM CDT.

* At 340 PM CDT, a severe thunderstorm was located near Panora, or 11
  miles west of Perry, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Perry, Panora, Lake Panorama, Bagley, Yale, Jamaica, Dawson, Perry
  Municipal Airport, Springbrook State Park and Lakin Slough Game
  Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4170 9450 4186 9452 4186 9406 4166 9413
TIME...MOT...LOC 2040Z 271DEG 10KT 4178 9430 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
2 follow-up statements
825 
WWUS53 KDMX 122057
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
357 PM CDT WED JUL 12 2017

IAC049-077-122130-
/O.CON.KDMX.SV.W.0243.000000T0000Z-170712T2130Z/
Guthrie IA-Dallas IA-
357 PM CDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN GUTHRIE AND NORTHWESTERN DALLAS COUNTIES...

At 357 PM CDT, a severe thunderstorm was located 7 miles southwest of
Perry, moving east at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Perry, Yale, Jamaica, Dawson, Perry Municipal Airport and Lakin
Slough Game Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4173 9435 4186 9436 4186 9406 4169 9412
TIME...MOT...LOC 2057Z 269DEG 12KT 4178 9422 

HAIL...0.88IN
WIND...60MPH
 
$$

Beerends
660 
WWUS53 KDMX 122107
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
407 PM CDT WED JUL 12 2017

IAC049-077-122117-
/O.CAN.KDMX.SV.W.0243.000000T0000Z-170712T2130Z/
Guthrie IA-Dallas IA-
407 PM CDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUTHRIE AND
NORTHWESTERN DALLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4173 9435 4186 9436 4186 9406 4169 9412
TIME...MOT...LOC 2102Z 271DEG 10KT 4178 9418 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:11 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 12, 3:11 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
311 PM CDT Wed Jul 12 2017

.SHORT TERM.../Tonight/
Issued at 311 PM CDT Wed Jul 12 2017

Temperatures have been a challenge today as it relates to excessive
heat concerns. A tropical airmass with high humidity remains in
place across the heat advisory area over central and southern Iowa.
Cloud cover, mainly in the form of remnant convective debris, has
held surface temps in the mid 80s to low 90s so far. Temperatures
have been quick to recover where pockets of sunshine have been
realized. Localized areas of heat indices in excess of 100-105
degrees are possible through late afternoon. Relief is already
moving into the state behind a southward advancing cold front. Dew
points in northwest Iowa have fallen into the low to mid 60s. Expect
the front to clear the entire forecast area overnight, bringing an
end to the excessive heat concerns for now.

A weak vort max over central and eastern Nebraska has helped trigger
thunderstorms in the vicinity of the cold front. Additional
development is likely to the east along the front as CIN further
erodes. Isolated storms are also possible south of the front where
convective temperatures are reached in areas of momentary sunshine.
The environment is highly unstable with 20-30 kts of effective
shear, but so far the storms have been of the multicellular variety
producing mainly heavy rainfall. The storms should ebb and flow in
intensity into the evening hours, moving slowly and mostly parallel
to the slowly southward sagging frontal axis. Model soundings show a
pocket of dry air just off the surface to about 3km contributing to
dcape values of 1000+ J/kg, so a few gusty downburst winds cannot be
ruled out. Storm coverage and intensity should wane with the loss of
peak heating by mid to late evening.

850-700mb theta-e advection ramps up late this evening and overnight
in concert with a strengthening southwest to northeast oriented low
level jet. Additional thunderstorm development is likely as the jet
encounters a zone of enhanced low to mid-level frontogenetical
forcing. Hi-res models have shown steady agreement through the day
highlighting areas between I-80 and the MO border. Heavy rainfall
and localized flash flooding will be a concern due to deep warm
cloud depths, anomalously high pwats near 2.00 in, and the potential
for back building convection.

.LONG TERM.../Thursday through Wednesday/
Issued at 311 PM CDT Wed Jul 12 2017

Residual convection will pass through southern Iowa in the morning
as boundary continues to gradually sink south into Missouri.
Otherwise, drier and cooler air associated with Canadian surface
ridge will advect into the state and linger into Friday. However,
upper ridging building across the Rockies over the next few days
with heat developing once again to the west and progressing toward
the state into early next week. There will be one shortwave the
tops the ridge later Saturday and drops into the Midwest. This
will bring a front through the state late Saturday night into
Sunday morning. Moisture will remain somewhat limited and the bulk
of forcing will be northeast of the state. An isolated storm will
still be possible with the passage of this boundary, but most
locations will be dry with passage.

Heat will build into early next week with readings into the 90s by
Monday in southern Iowa and most location by Tuesday. Main
difference in models in this package is the center of the upper
ridge is farther south than previous runs. Therefore, the southern
edge of the westerlies will be closer to Iowa and it appears there
will be better chances for storms into the middle of next week
than earlier solutions. This also may limit the duration and
extent of the heat into the later half of the week although much
can still change between now and then. However, given the recent
dryness, the somewhat 'wetter' pattern would be welcome in most
locations.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 12 2017

Primary forecast concern through the next 24 hours will be
thunderstorm activity later today and into the overnight hours.
Storms are expected to develop in central Iowa later this
afternoon, possibly impacting KALO and KFOD. Only VCTS was
mentioned at this time due to uncertainties with spatial coverage
of the activity. Any storm will have the potential to produce hail
and gusty winds in addition to heavy rainfall. Further south,
additional storms will develop later in the evening and continue
overnight. Confidence is highest south of Interstate 80 including
KOTM.

Otherwise, VFR conditions are expected to prevail for the most
part. MVFR or lower cigs may move into north central Iowa
tomorrow morning as a stratus sags south out of Minnesota.

&&

.HYDROLOGY...
Issued at 311 PM CDT Wed Jul 12 2017

Isolated flash flood threat exists across the southern CWA tonight,
mainly south of I-80. Heavy rain parameters suggest potential for
training storms tonight along with deep warm cloud depths. Am
expecting isolated flash flood potential, though, given relatively
high flash flood guidance. Main concerns would be limited to towns
or areas that receive very heavy rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ038-039-048>050-
059>062-071>075-081>086-092>097.

Flash Flood Watch from 9 PM CDT this evening through Thursday
morning for IAZ070>075-081>086-092>097.

&&

SHORT TERM...Martin
LONG TERM...Cogil
AVIATION...Martin
HYDROLOGY...Zogg
Hazardous weather outlook, Jul 12, 9:40 AM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
940 AM CDT Wed Jul 12 2017

IAZ004>007-015>017-023>028-033>037-044>047-057-058-070-131445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Guthrie-Cass-
940 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are expected late this afternoon
and early this evening. The primary threat will be from damaging
wind gusts with large hail also possible. A transition to heavy
rainfall with isolated flash flooding is possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible both Saturday and Sunday
evenings, though the predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening.

IAZ038-039-048>050-059>062-071>075-081>086-092>097-131445-
Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
940 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area this afternoon. Please
refer to the National Weather Service website at
weather.gov/desmoines.

Strong to severe thunderstorms are expected late this afternoon
and early this evening. The primary threat will be from damaging
wind gusts with large hail also possible. A transition to heavy
rainfall with isolated flash flooding, especially in urban areas
is possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe storms may linger Thursday over
the area. Otherwise, isolated thunderstorms are possible both
Saturday and Sunday evenings, though the predictability of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later this afternoon into tonight.

In the hours before

Local storm report, Jul 12, 3:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FUNNEL CLOUD     3 W RADCLIFFE           42.32N 93.50W
07/12/2017                   HAMILTON           IA   PUBLIC

            IMAGE OF FUNNEL CLOUD NEAR RADCLIFF OFF OF
            INTERSTATE 35. VIA SOCIAL MEDIA.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:59 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more15 hr
Jul 12, 4:10 PM CDTSpecial Weather StatementDMXDallas35 min
Jul 12, 4:29 PM CDTSpecial Weather StatementDMXHardin31 min
Jul 12, 4:39 PM CDTSpecial Weather StatementDMXStory36 min
Jul 12, 4:51 PM CDTSpecial Weather StatementDMXButler24 min
Jul 12, 4:58 PM CDTSpecial Weather StatementDMXStory32 min
Jul 12, 5:20 PM CDTSevere Thunderstorm WarningDMXMarshall, Story25 min
Jul 12, 5:25 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer30 min
Jul 12, 5:38 PM CDTSpecial Weather StatementDMXMarshall22 min
Jul 12, 5:55 PM CDTSpecial Weather StatementDMXPoweshiek, Tama50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.